North Carolina, 2025

Damaging Winds in North Carolina, May 21, 2025

May 21, 2025 · NWS RAH · 3 events in 1 county or zone

A stalled frontal boundary over northern South Carolina moved north as a warm front during the overnight and early morning hours of May 21. Widespread showers and storms tracked east and north across central North Carolina during the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A stalled frontal boundary over northern South Carolina moved north as a warm front during the overnight and early morning hours of May 21. Widespread showers and storms tracked east and north across central North Carolina during the morning. A few storms became severe in Forsyth County, producing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 20, 8:31 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, May 20, 8:31 PM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
931 PM EDT Tue May 20 2025

.SYNOPSIS...
A warm front will retreat northward into NC Wednesday morning, ahead
of an area of low pressure that will develop and track across the
northern part of the state through Wednesday afternoon. The trailing
cold front will move south across NC Wednesday night. A secondary,
reinforcing cold front will move across the region Thursday evening.

&&

.NEAR TERM /TONIGHT/...
As of 930 PM Tuesday...

* A risk of mainly elevated convection with hail exists in
  cntl NC tonight.

* There is also a lower probability and a conditional risk of a few
  surface-based cells with all hazards along a retreating warm front
  into the srn Piedmont, Sandhills and srn-cntl Coastal Plain
  of NC around and shortly after daybreak Wed (approx 09-13Z).

A lead shortwave perturbation, evident in water vapor satellite and
NWP data extending from nern IL swd into the Mid-South, will pivot
across the OH Valley and reach the lwr Great Lakes and cntl
Appalachians by 12Z Wed. It will be slightly preceded by a
convectively-amplified mid-level trough and embedded MCVs now
stretching within a severe convective band from cntl KY and Middle
TN swwd across nrn AL, n-cntl MS, and nern LA. That trough, and a
possible MCV from the cluster of supercells surrounding Huntsville,
AL, may track across the Upstate of SC and cntl NC between 06-13Z,
during which time, net, 30-50 meter mid-level height falls are
forecast to result over cntl NC. Strengthening low/mid-level warm
air advection, evident observationally as strengthening and veering
wind profiles in both regional RAOB and VWP data, will also exist
ahead of the troughs, as will ~50 kts of wly mid-level flow.

At the surface, dry and statically-stable air characterized by
afternoon surface dewpoints in the 50s, to lwr 60s in the srn
Coastal Plain, have been maintained over cntl NC, poleward of an
outflow-reinforced front that has been pinned and quasi-stationary
over n-cntl SC most of the day, with nely flow into it. That front
stretched at 01Z from near GGE-MMT-GSP, then nwwd across far swrn
NC, nern TN, and ern KY, immediately ahead of the aforementioned
convective band and rain-cooled air/outflow. In the past couple of
hours, surface winds have had a tendency to veer on the immediate
cool side of the front, such that a pool of richer low-level
moisture characterized by surface dewpoints in the mid 60s to lwr
70s have retreated nwd into srn and sern NC, with a boost in the
latter area by the sea breeze - heralding the nwd retreat of the
boundary as a warm front through early Wed.

A cluster of cells have developed in the past couple of hours along
and on the immediate cool side of the retreating warm front from
near Spartanburg, SC nwd and across the NC Foothills. While point
forecast soundings, modified with representative observed surface
temperatures and dewpoints there, suggest it is likely surface-
based, or nearly so, it will have a tendency to become elevated as
it outpaces the surface warm front and encounters lingering low-
level stability over the nw NC Piedmont, and most of cntl NC for
that matter. The exception will be over the far srn Piedmont and
Sandhills, where the aforementioned richer low-level moisture may
initially support a somewhat greater risk of surface-based
instability and cells for another couple of hours. Even there,
however, multi-model point forecast soundings depict the gradual
development of a stout inversion centered around 900 mb by ~03-04Z,
likely a result of the aforementioned WAA through that layer, which
would favor elevated convection there as well. Continued surface,
theta-e advection along and north of the retreating warm front
through Wed morning may steepen low-level lapse rates sufficiently
to weaken surface-based CINH, beneath that otherwise stout
inversion, and yield a conditional threat of surface-based cells and
all hazards for any that may track along the boundary roughly from
AFP to JNX to GSB between 09-13Z.

It will otherwise be milder and turning more humid, with lows
ranging through the 60s and accompanied by a band of low overcast
that will probably result from isentropic upglide across the
retreating surface frontal zone.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 340 PM Tuesday...

...Marginal Threat of Severe Storms Continues Wednesday afternoon
mainly along and east of US 1...

Warm front will likely meander along the VA border Wednesday with
the potential for a triple low to track east along it as the cold
front moves east during the afternoon and early evening.

Round two of the overnight convection is expected to exit the
coastal plain between 12-15z. A late morning-early afternoon lull is
expected as a significant pocket of dry air aloft overspreads the
area. This will allow for clouds to scatter out with strong daytime
heating leading to steep low-level lapse rates and moderate to
strong destabilization. While mid-level drying will likely act to
suppress convective coverage, strong deep layer shear of 40-50kts
will support another threat of isolated severe storms, with all
hazards on the table, included an isolated tornado possible.  The
severe threat is greatest along and east of US 1, between 2-8 pm.

Highs ranging from near 80 NE to lower 90s south. The first modest
installment of cooler and drier moves Wednesday night. Lows in the
in the mid to upper 50s to lower 60s east.

&&.

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 310 PM Tuesday...

* A reinforcing cold frontal passage Thursday night will bring cooler
  and dry conditions through Saturday.

* Unsettled weather returns early next week.

Broad upper level troughing will continue through Thursday, with
westerly flow in the wake of convection and the surface low on
Wednesday.  The main forecast concern Thursday is the potential for
some additional showers or storms Thursday afternoon. While the cold
front will slip back south of the area Wednesday night and the mid-
levels will dry in the westerly flow, a jet diving through the
backside of the trough will sharpen the base of the trough,
resulting in a period accent, and models suggest some weak low-level
moisture response along with a lee tough. Isolated to widely
scattered showers and storms seem plausible, mainly across the south
where highs should reach the mid 80s and the dewpoints reach the
upper 60s, and guidance has shown this signal off and on for a few
runs. The threat of severe weather may be muted by coverage, but 50-
60kt from mid-level flow would support long and straight hodographs
indicative of a conditional hail/wind threat.

Yet another but more notable cold front will push through the area
early Friday and usher in a cooler and drier airmass for at least
the first half of the weekend.  Highs will drop back into the mid
70s for much of the area, and low-level thicknesses support lows on
the upper 40s by Sunday morning.

The pattern will then quickly shift as a shortwave ridge builds
across the Deep South downstream of a positively tilted trough over
the central US.  This should open the Gulf for moisture with the
mean frontal zone providing a convergence zone that will persist
through the first half of the week before the aforementioned trough
moves east and possibly cuts off over the OH Valley (something
medium range models and CPC outlooks have favored).  Will note that
we chose slightly cooler guidance for high Sunday as models have
trended faster with the arrival of moisture and precipitation
spreading across the slowly retreating frontal zone, which may even
favor some weak in-situ damming on the north side of the front. The
bottom line without wading into details is that early to the middle
of next week looks to be rather unsettled, west and potentially cool
as well.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
As of 655 PM Tuesday...

TAF period: VFR conditions and dry weather are expected initially,
then all sites are expected to develop IFR/LIFR ceilings after
midnight as a warm front moves into the area. Showers and isolated
thunderstorms should reach INT/GSO during the evening, spreading
east to RDU/RWI overnight. Coverage of showers will be more
scattered at FAY, and have only maintained a VCSH mention. While
isolated thunderstorms will be possible at all terminals overnight,
confidence in coverage/timing is not high enough to include a TS
mention in any TAF at this time. Once a cold front sweeps through
the area Wednesday morning, winds will veer around to the west with
gusts developing by the early afternoon. Scattered showers/storms
will persist Wednesday, with enough coverage to warrant VCSH through
the rest of the 00Z TAF period at RWI. All terminals should become
VFR by Wednesday afternoon outside of precipitation.

Outlook period: VFR conditions are forecast until the next potential
for showers and thunderstorms arrives Sunday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...CBL
LONG TERM...BLS
AVIATION...Green
Hazardous weather outlook, May 20, 9:00 PM EST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1000 PM EDT Tue May 20 2025

NCZ075>077-083>086-088-089-220200-
Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
1000 PM EDT Tue May 20 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

An isolated strong to severe thunderstorm with hail will be possible
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few thunderstorms Wednesday morning will be capable of producing
hail, damaging wind gusts, and an isolated tornado.

Isolated strong to severe storms will be possible again Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ027-028-042-043-078-220200-
Nash-Edgecombe-Johnston-Wilson-Wayne-
1000 PM EDT Tue May 20 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

An isolated strong to severe thunderstorm with hail will be possible
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few thunderstorms on Wednesday will be capable of producing hail,
damaging wind gusts, and an isolated tornado.

Isolated strong to severe storms will be possible again Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday mid-morning through
afternoon.

NCZ007>011-021>026-038>041-073-074-220200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-
Montgomery-
1000 PM EDT Tue May 20 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

An isolated strong to severe thunderstorm with hail will be possible
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms on Wednesday will be capable of producing
hail and damaging wind gusts.

Isolated strong to severe storms will be possible again Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 10:17 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1117 PM EDT Tue May 20 2025

NCZ021-022-038-210345-
Guilford NC-Forsyth NC-Davidson NC-
1117 PM EDT Tue May 20 2025

...STRONG THUNDERSTORMS WILL IMPACT FORSYTH...NORTH CENTRAL DAVIDSON
AND NORTHWESTERN GUILFORD COUNTIES THROUGH 1145 PM EDT...

At 1117 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Winston-Salem, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Lewisville,
Summerfield, Stokesdale, Walkertown, Haw River State Park, and
Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3615 8039 3626 8019 3625 7973 3595 8020
      3595 8038 3599 8042 3601 8042 3604 8045
TIME...MOT...LOC 0317Z 236DEG 35KT 3611 8026

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, May 20, 11:45 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1245 AM EDT Wed May 21 2025

NCZ021-022-038-210545-
Guilford NC-Forsyth NC-Davidson NC-
1245 AM EDT Wed May 21 2025

...STRONG THUNDERSTORMS WILL IMPACT FORSYTH...NORTHERN DAVIDSON AND
NORTHWESTERN GUILFORD COUNTIES THROUGH 145 AM EDT...

At 1245 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Huntsville, or 10 miles northeast of Mocksville,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Summerfield, Stokesdale, Walkertown, and Rural Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3625 7983
      3609 8004 3601 8005 3602 8013 3584 8036
      3589 8041 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 0445Z 227DEG 24KT 3604 8047

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CA

The radar

The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 05:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
May 21, 12:22 AM EST
Where
Forsyth County, 0.6 mi E of Winston Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.119, -80.259

A tree was down on Cannon Avenue.

Thunderstorm Wind, Forsyth

When
May 21, 12:35 AM EST
Where
Forsyth County, 1.31 mi ESE of Guthrie
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.110, -80.150

Trees were reported down on power equipment.

Thunderstorm Wind, Forsyth

When
May 21, 12:36 AM EST
Where
Forsyth County, 2 mi WSW of Walkertown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.169, -80.203

A tree was reported down on powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254575, 1254578, 1254576.